The GLP is committed to full transparency. Download and review our just-released 2019 Annual Report.

Nature can be toxic: Many common herbal remedies can dangerously interact with medications

| | September 16, 2019

My patients often consider herbal remedies to be free of side effects, but many “natural” products can lead to toxicity and can dangerously interact with prescription medications.

Symptoms such as fatigue, headaches, joint pains and irregular bowel movements are some of the most common complaints I see in my office. They can be challenging for physicians to figure out, largely because they require careful and attentive listening by the doctor.

And since more than 40 percent of patients do not tell their doctors about their use of complementary or alternative medicine (including 25 percent who take supplements and/or herbs), physicians can be bewildered when trying to pin down a root cause for a patient’s complaints. Indeed, these patients are not easily diagnosed after a single lab test — and they are not easily fixed with a supplement.

Related article:  Viewpoint: If you want your children to have healthier brains, don't let them play tackle football

Occasionally, it takes time with the patient, careful attention to the patient’s story, and asking the right questions to get to the bottom of the problem. Often, the solution is right under our nose.

Nature is indeed wonderful, but it doesn’t always come in a pill.

Read full, original post: The health risks of supplements and alternative medicine

The GLP aggregated and excerpted this article to reflect the diversity of news, opinion, and analysis. Click the link above to read the full, original article.
News on human & agricultural genetics and biotechnology delivered to your inbox.
Optional. Mail on special occasions.

Send this to a friend